Medical questions & health advice by board certified doctors
"Can you take too much Benadryl?"
I have to take pain medication for a chronic back problem. It makes my skin really itchy though. I started taking Benadryl to help with the itching, but is it okay to take that everyday? Can you take too much Benadryl?
As with any drug, there is always the possibility that you could take too much and overdose. Benadryl is a drug that blocks histamine receptors. It has side effects including urinary retention (having difficulty peeing) and sleepiness. These side effects are even more pronounced when you take the medicine every day. If you do not develop these side effects, a medication like Benadryl is generally safe. I will say that I think that your Benadryl is probably not help much with your itching. Your itching is caused by a medications side effect. Narcotic pain killers often have this side effect and can be a very annoying thing to deal with. The itching that comes along with the narcotic pain killers is not caused by histamine release. This means that Benadryl is probably not helping you much. Your best bet is to transition (at least partially) to a different pain killer. You can talk to your doctor about what type of pain killer is best for you to try in your particular situation. The best type of physician for you to talk to for this issue is your primary care physician. The two of you can discuss your back pain, your pain medication side effects, and the side effects of Benadryl to watch out for.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.